Online edition of India's National Newspaper
Sunday, Aug 27, 2006
Google



Magazine
Published on Sundays

Features: Magazine | Literary Review | Life | Metro Plus | Open Page | Education Plus | Book Review | Business | SciTech | Friday Review | Young World | Property Plus | Quest | Folio |

Magazine

Printer Friendly Page Send this Article to a Friend

ASK THE DOC

Childhood illnesses

Dr. Jacob Puliyel, Consultant Paediatrician, St. Stephen's Hospital, New Delhi, replies to this week's queries.


MY grandson is two and a half years and is still being breast-fed. But if he takes any dairy product, he gets red rashes around his mouth. He eats normal south Indian food, except for dairy products. What is this problem and is there a remedy? Lakshmi Rengachari

Answer: Your grandchild has a form of food hypersensitivity cow's milk allergy. The child's immune system mistakenly sees the milk protein as dangerous and fights it off. Children who are allergic to cow's milk may be allergic to goat's milk and some develop allergy to soya milk also.

Half of all people who have food allergy outgrow their allergy with time, often by three to five years. There is at present no cure and the advice is simply to avoid the problematic foods. Mothers who are breast-feeding babies with milk protein allergy are advised to reduce their own intake of the dairy products. They need to take dietary advice on how to get the calcium and other nutrients from other food sources.

MY son is six and a half years old and still wets the bed every day. He had bladder reflux when he was three and a half and was on prophylactic antibiotic for two and half years. Could this condition lead to bedwetting? He is now free of reflux. Rama

Answer: Your child has what is called nocturnal enuresis. A urine examination will rule out the presence of urinary-tract-infection, which sometimes results in bedwetting. The child's past history of reflux is not related to the present problem.

Nocturnal enuresis may be helped by giving small rewards for dry nights in the form of star charts and more substantial rewards for longer dry periods. On the other hand blaming the child for wetting the bed or scolding him is counterproductive, as it further erodes his ego strength. Voiding before bed is important. Often, putting on an alarm to wake and void again after two or three hours of sleep helps.

For other aids like the enuresis alarms and medicines you will have to meet your paediatrician. Even with no help, most children out-grow the problem by 10 years of age.

MY daughter is three years old. She is suffering from recurrent wheezing from the age of one. We have been using the inhaler for two years and also giving her predone syrup occasionally under doctor's guidance. She is also suffering from epilepsy for the past three months. I want to know whether it is due to the use of inhaler (derinidine) or syrup predone. Is there any other treatment that we can giver her? Mohan Rangan

Answer: At the outset, I must confess I am not familiar with the medication she is getting called "derinidine inhaler" unless it is a typographic error for Terbutaline inhalers.

Many inhaled medicines given for asthma can cause children to have tremors (become shaky) all over the body especially of their hands. Theophyline-like drugs, used in asthma, can cause seizures in toxic doses. Oral Predone is unlikely to be the culprit for causing the convulsions.

It seems most likely that the recent onset epilepsy in your child is not related to her long-standing reactive-airway problem. It is appropriate you treat her asthma with inhaled medicines especially an inhaled steroid if she gets wheezy frequently.

It is also appropriate to treat the epilepsy with anti-convulsion medication (assuming that the convulsions are not simple febrile seizures, which do not need long term medication.) Your paediatrician will be able to guide you about this.


MY son is two years and two months. He is normally a very active and healthy child. When he was around one year and eleven months, he suddenly felt dizzy and vomited. He seemed to be smiling only to his left, within a few minutes he was all right. The CT scan and EEG reports showed everything was normal. The doctor termed it as mild form of fits (complex partial seizures). He was prescribed with Tegrital (2.5ml twice a day) for one month and subsequently with Valparin (2.5ml thrice a day). These symptoms appeared once in 15 days and within the next 15 days it was accompanied with vomiting. Since the symptoms did not disappear he was prescribed Frisium 5 (half a tablet in the morning and half in the night) when it occurs more than twice a day. At such times he becomes very tired. Still this condition persists. Will this affect the kid's development? Is it permanently curable? Name withheld

Answer: Your child has had focal seizures with transient weakness of the face muscles. Tegretol and Valparin are each appropriate drugs for focal seizures.

I am, however, concerned that over a period of less than three months, your son has been switched from Tegretol to Valparin to Frisium in quick succession, without first trying to adjust the dosage of the first line drugs. I would suggest that you should consult with a paediatrician or a paediatric neurologist with experience in managing seizures.

It is reassuring that your two-year old son is an active and healthy child. The chances are excellent that with two years or so of treatment, he will be "permanently cured".

MY son is six. He is very weak and thin (weight 14 kg, height 103cm). A doctor recommended growth hormone stimulation before and after taking the medicine arkamin (10 micro gram). What is this therapy? Are there any side effects to it? Parental height is 5.2" and 5". Ranjit Singh

Answer: Thank you for including the parent's height, as it is very helpful to answer your question. Children take after their parents, and your son is well on his way to being as tall as you are.

Growth hormone (GH) is prescribed to children who are growth hormone deficient. The GH levels can be tested after a provocation test (stimulation test). Clonidine (also marketed as Arkamin) is one of the drugs used to provoke GH level rise in the blood.

If there is no measurable GH in the blood after this stimulation, GH deficiency may be diagnosed. Remember that children who take after their parental height are not GH deficient.

If your child is not GH deficient, giving GH will result in a sudden spurt in his height but he will stop growing early, and his final height will not be much improved. Even if GH is not deficient, some doctors advise GH treatment. They suggest that one or two inches may be added to the final height by using the hormone. The costs must be borne in mind before setting out on such a venture. The child will need injections at least three times a week for many years. This will cost approximately Rs. 2,00,000 a year.

Printer friendly page  
Send this article to Friends by E-Mail



Magazine

Features: Magazine | Literary Review | Life | Metro Plus | Open Page | Education Plus | Book Review | Business | SciTech | Friday Review | Young World | Property Plus | Quest | Folio |

The Hindu National Essay Contest Results



The Hindu Group: Home | About Us | Copyright | Archives | Contacts | Subscription
Group Sites: The Hindu | Business Line | Sportstar | Frontline | Publications | eBooks | Images | Home |

Comments to : thehindu@vsnl.com   Copyright 2006, The Hindu
Republication or redissemination of the contents of this screen are expressly prohibited without the written consent of The Hindu